Syndrome of inappropriate secretion of antidiuretic hormone secondary to fluoxetine

Ann Pharmacother. 1993 Jun;27(6):723-4. doi: 10.1177/106002809302700609.

Abstract

Objective: To report a case of possible fluoxetine-induced syndrome of inappropriate antidiuretic hormone secretion (SIADH).

Case summary: A 92-year-old patient was prescribed oral fluoxetine 20 mg daily for depression. After 13 days of therapy, she developed severe weakness and was found to have hyponatremia. Fluoxetine was discontinued. Treatment included fluid restriction and sodium chloride and potassium supplementation. Eight days after admission, the hyponatremia resolved and the patient was discharged without any pharmacologic treatment for depression.

Discussion: Case reports on fluoxetine-induced SIADH were reviewed. Fluoxetine-associated SIADH appears to occur most commonly after short-term therapy in elderly patients. Resolution of hyponatremia occurs six days to two weeks after discontinuation of fluoxetine.

Conclusions: Geriatric patients receiving fluoxetine should be monitored regularly to detect abnormal electrolyte values.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Aged, 80 and over
  • Female
  • Fluoxetine / adverse effects*
  • Humans
  • Inappropriate ADH Syndrome / chemically induced*

Substances

  • Fluoxetine